Miss Migraine: No more Zonegran

Banner that says "The Adventures of Miss Migraine"

The Adventures of Miss Migraine is an ongoing column about my life with chronic migraine. A version of this post originally appeared on my blog of the same name on September 21, 2012.

Before Aimovig, before Prozac, before even Neurontin…. I took Zonegran, a powerful anti-seizure drug. It helped, a little, but also caused me to lose a borderline unhealthy amount of weight and gave me pretty consistent aphasia. For a writer, constant trouble finding the right words is not ideal. I wrote this post as I was tapering off Zonegran, and I wanted to share it again because I don’t think people understand how much of a process it is to try new medications, taper off medications, and then try new ones.

Zonegran 25mg pills

The last 7 Zonegran pills I ever have to take! (Photo taken with Instagram on my Galaxy SIII)

In less than a week, I’ll be off of Zonegran/zonisamide. I’m incredibly excited for this, because it means I’ll only have to remember to take two medications every day instead of three. It also means I’ll really be able to see if the Effexor/venlafaxine is actually working for me, as my doctor thinks I’ve been having a bad couple of months because of Zonegran withdrawal.

(Of course, withdrawing from Zonegran may make my migraines worse, but that’s not so bad compared to what happens when I forget to take the Effexor: nausea, shakiness/muscle tremors, confusion, headache…)

I was at 300 mg of Zonegran per day, and I had to taper off of it slowly. With dropping the dose 25 mg every week, it’s taken me 12 weeks to taper off it. Tuesday is the last day I have to take it.

Changing medications can be a long process, and that’s why it’s frustrating and daunting to have to try a bunch of them before finding one that works. I don’t know if Effexor will ultimately work for me*, but I do know that doing something will help my migraines a lot more than doing nothing.

Many medications prescribed for migraine are either anti-depression meds or anti-seizure meds. Both can mess with brain chemistry in a big way, and stopping them suddenly can cause withdrawal effects that are as bad as withdrawing from alcohol or certain street drugs. At least, tapering off a medication always causes a huge migraine cycle for me, and that can be hard to get through.

I remember these months at the beginning of my second year as an MFA student as utterly miserable. I’m so grateful things are better now, but I know that doesn’t mean they’ll always stay that way, so I try to enjoy each migraine-free day as much as I can. I never know when another will strike.

*Note: Effexor did not work, and in fact made things much worse. See above re: nausea, shakiness, confusion, and add in chronic insomnia, numbness, heart palpitations, and other fun times (not).

Share

What do you think?

This site uses Akismet to reduce spam. Learn how your comment data is processed.